Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Brownsville, TX

June 23, 2004Jim Hogg County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 23, 2004, 6:43 PM CDT for Jim Hogg County, Texas. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 6:43 PM CDT (23:43 UTC)
Expired
Jun 23, 2004, 8:30 PM CDT
In force
107 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 135 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 232359 CCA
FFWBRO
TXC247-240130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
643 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JIM HOGG COUNTY IN DEEP SOUTH TEXAS

* UNTIL 830 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL JIM HOGG
  COUNTY...15 MILES NORTHEAST OF GUERRA. DOPPLER RADAR ESTIMATED FROM 
  2 TO 4 INCHES OF RAINFALL HAS BEEN RECEIVED IN THIS AREA. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 2719 9853 2694 9845 2685 9879 2717 9878

$$

PHILO
1 follow-up statement
000 
WGUS74 KBRO 240030
FFSBRO
TXC247-240130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
725 PM CDT WED JUN 23 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR CENTRAL JIM
HOGG COUNTY...

...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR ZAPATA 
COUNTY UNTIL 900 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE 
THUNDERSTORMS WITH VERY HEAVY RAINFALL TRAINING OVER SOUTHERN JIM 
HOGG COUNTY. DOPPLER RADAR ESTIMATED FROM 2 TO 4 INCHES OF RAINFALL 
HAS BEEN RECEIVED IN THIS AREA OF SOUTHERN AND CENTRAL JIM HOGG 
COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING
TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GUERRA AND RANDADO.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
TURN AROUND...DONT DROWN.

LAT...LON 2716 9856 2681 9847 2683 9894 2713 9893

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:30 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 3:30 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 PM CDT WED JUN 23 2004

.SHORT TERM...THE MAIN CONCERN OF THE AFTERNOON AND EVENING HOURS IS
CONV/FLOOD POTENTIAL FOR THE AREA.  WV SATL IMAGERY SHOWS SOME
DEEPER MOISTURE HOLDING IN PLACE ALONG THE TX COASTLINE WHILE DRIER
AIR APPEARS TO BE ADVECTING INTO THE WESTERN COUNTIES ATTM.  OUTFLOW
FROM THE MORNING CONV HAS KEEP THE ATMS FAIRLY STABLE THROUGHOUT THE
DAY AND THIS HAS DELAYED ANY AFTERNOON DIURNALLY DRIVEN
DESTABILIZATION AS INDICATED BY THE LATEST VSBL SATL IMAGERY.
PORTIONS OF NE MEXICO HAVE REMAINED CLD FREE THROUGHOUT THE DAY AND
THIS HAS ALLOWED GOOD AFTERNOON HEATING OVER THE HIGHER TERRAIN OVER
NE MEX AND FURTHER UPRIVER NW OF LRD. MEANWHILE...OFFSHORE LAPS LI
FIELDS AND KBRO RADAR SHOWS AREAS OF MARINE CONV FIRING ALONG AS A
PRETTY GOOD LI GRADIENT EXTENDS OFFSHORE. MODEL GUIDANCE HAS SOME
DISAGREEMENTS CONCERNING THE PERSISTENTENCE OF DEEP MOISTURE ALONG
THE LOWER TX COASTLINE. THE ETA MODEL KEEPS PRETTY HIGH MOISTURE
VALUES IN PLACE THROUGH THUR AFTERWHICH THE MODEL PUSHES IN DRIER
AIR AT THE MID AND UPPER LEVELS.  MEANWHILE...HE GFS IS MORE
STUBBORN WITH THE MOISTURE AND KEEPS FAIRLY MOIST CONDITIONS IN
PLACE THROUGH 60 HRS AND BEYOND.  BOTH MODELS SHOW LIMITED UVV
THROUGH THE OVERNIGHT PERIODS AND INTO THUR BUT THEN BUILD A BETTER
DEVELOPED 5H TROUGH AXIS DOWN SOUTH OVER THE WESTERN GULF COAST LATE
THURS AND FRI INCREASING UVV AND CONV POPS.

WITH THE CURRENT CONV DEVELOPMENT OCCURING TO THE SE AND SW OF THE
REGION AM HESITANT TO LOWER THE FFA TOO SOON AS FFG FOR THE BRO CWA
REMAINS PRETTY LOW ESPECIALLY OVER THE EASTERN COUNTIES.

MAV AND MET HIGH TEMPS IN THE SHORT TERM LOOK OVERDONE CONSIDERING
THE DEGREE OF GROUND SATURATION. ACCORDINGLY...WILL GO BELOW BOTH
MET AND MAV FOR HIGHS.
&&

.LONG TERM...5H TROFFING MENTIONED IN THE SHORT TERM SECTION THAT IS
POSITIONED OVER TX WILL REMAIN QUASI-STATIONARY THROUGH THE 120 HR
MARK WHICH WILL INTERACT WITH POOLED TROPICAL MOISTURE OVER THE
REGION TO GENERATE SCT CONV IN THE OUTLOOK PERIOD. THE GFS DOES NOT
APPEAR TO DRY OUT THE REGION UNTIL AROUND THE FIRST OF JULY AS 5H
RIDGING BEGINS TO BUILD OVER THE GULF OF MEX. SO WILL MAINTAIN A
MENTION OF SCT CONV FOR EACH DAY OF THE EXTENDED ZFP.  WITH THE HIGH
MOISTURE VALUES IN PLACE...FORECAST TEMPS WILL REMAIN NEAR CLIMO.
&&

.MARINE...AT 1 PM BUOY020 REPORTED NORTHWEST WINDS 9G11KTS WITH 4
FOOT SEAS. A S/WV TROUGH WILL MOVE IN FROM THE WEST TONIGHT CAUSING
AN CONTINUED CHANCE FOR SHOWERS OR THUNDERSTORMS.  WINDS WILL
CONTINUE TO BE LIGHT TO MODERATE TODAY. WINDS WILL INCREASE FROM THE
SOUTHEAST BY THE END OF THE WEEK AS THE S/WV TROUGHS MOVE THROUGH
THE AREA.  SHOWER AND THUNDERSTORMS WILL CONTINUE DURING THE WEEK
AND INTO THE BEGINNING OF NEXT WEEK CAUSING ISOLATED TO SCATTERED
SHOWERS OR THUNDERSTORMS THROUGH THE PERIOD.
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS
WITH TEMPO MVFR CONDITIONS WITH ANY SHOWERS OF THUNDERSTORMS.
WINDS WILL CONTINUE TO BE LIGHT TO MODERATE FROM THE SOUTHEAST
THROUGHOUT THE PERIOD.
&&

.POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78 86 77 86 78/ 50 40 30 40 30
BROWNSVILLE          79 89 77 87 78/ 50 40 30 40 30
HARLINGEN            78 91 77 92 78/ 50 40 30 40 30
MCALLEN              78 91 77 90 77/ 50 40 20 40 30
RIO GRANDE CITY      76 92 77 92 77/ 50 40 20 40 30
SOUTH PADRE ISLAND   80 86 80 87 80/ 50 40 30 40 30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING FOR
TXZ248>257 UNTIL 10 PM CDT TONIGHT.
&&

SYNOPTIC...60
MARINE/AVIATION/MESO...65

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jun 23, 5:30 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 PM CDT WED JUN 23 2004

TXZ248>257-241100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
530 PM CDT WED JUN 23 2004

...A FLASH FLOOD WATCH IS IN EFFECT FOR DEEP SOUTH TEXAS THROUGH 10
PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE MAINLY OVER THE
NORTHERN COUNTIES TONIGHT. A SIGNIFICANT AMOUNT OF RAIN HAS ALREADY
FALLEN ACROSS DEEP SOUTH TEXAS. URBAN AND LOW LYING AREAS AROUND
HEBBRONVILLE ARE ESPECIALLY VULNERABLE FOR FLASH FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE INTO THE
WEEKEND...KEEPING THE CHANCE FOR FLASH FLOODING IN OUR AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED FOR RAINFALL REPORTS.
EMERGENCY MANAGERS ARE ASKED TO MONITOR WEATHER CONDITIONS VERY
CLOSELY.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:30 PM CDTFlash Flood WarningBROCameron, Willacy6 hr
Jun 22, 8:30 PM CDTFlash Flood WarningBROHidalgo, Starr3 hr
Jun 22, 11:00 PM CDTFlash Flood WarningBROHidalgo2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.